Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 329, NWS Dodge City, KS

October 3, 2002Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 3, 2002, 6:29 PM CDT for Barber County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2002, 6:29 PM CDT (23:29 UTC)
Expired
Oct 3, 2002, 7:15 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 61 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 6:55 PM CDTThunderstorm Wind 52 EHardtner, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WUUS53 KDDC 032329
SVRDDC
KSC007-040015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CDT THU OCT 3 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 715 PM CDT

* AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF HARDTNER...MOVING         
  NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED
  HARDTNER AT 635 PM CDT
  KIOWA AT 645 PM CDT
  HAZELTON AT 655 PM CDT
  MEDICINE LODGE AT 700 PM CDT
  SHARON AT 705 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  DAMAGING HAIL THE SIZE OF GOLFBALLS,
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. STAY AWAY FROM WINDOWS. REMEMBER, SEVERE THUNDERSTORMS
CAN, AND OCCASIONALLY DO, PRODUCE TORNADOES WITH LITTLE OR NO 
WARNING. 

LAT...LON 3701 9898 3686 9877 3709 9810 3746 9847

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:15 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Oct 3, 3:15 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT THU OCT 3 2002

DAYS 1-2...

FORECAST CHALLENGE IS THE CHANCE FOR THUNDERSTORMS TONIGHT AND THEN
TEMPERATURES THROUGH THE NEXT FEW DAYS.  UPPER LOW FORECAST TO MOVE
OUT THROUGH THE HIGH PLAINS TONIGHT.  FAST MOVING SHORTWAVE IN THE
SOUTHWEST FLOW ALOFT AHEAD OF THE LOW PRODUCING A DEVELOPING BAND OF
SCATTERED THUNDERSTORMS OVER THE WESTERN HALF OF THE CWA AND
EXTENDING DOWN INTO THE TEXAS PANHANDLE ATTM.  EXPECT THIS BAND TO
CONTINUE TO INTENSIFY AS IT PROPAGATES EAST THIS EVENING.  THINK
THAT THE GREATEST THREAT FOR SEVERE WEATHER WILL BE TO THE SOUTH AND
EAST OF SOUTHWEST KANSAS.  HOWEVER, A FEW ELEVATED STORMS PRODUCING
LARGE HAIL SOUTH AND EAST OF A DODGE CITY TO HAYS LINE ARE POSSIBLE.
THE MAIN UPPER TROUGH WILL BE SWEEPING OUT ACROSS THE HIGH PLAINS
TONIGHT. THIS COULD ALSO PRODUCE SOME SHOWERS AND A FEW
THUNDERSTORMS AS IT MOVES OUT TONIGHT.  WILL CONTINUE IDEA OF THE
CURRENT FORECAST AND GO WITH LIKELY POPS IN THE EAST THIS EVENING
AND TREND DOWN TO WIDELY SCATTERED POPS IN THE WEST.

PRECIPITATION SHOULD BE ENDING OVER THE EAST AROUND OR AFTER
MIDNIGHT AS THE UPPER TROUGH MOVES THROUGH AND SUBSIDENCE INCREASES
OVER THE AREA.  WINDS WILL BE PICKING UP SOME FROM THE
WEST-NORTHWEST LATER TONIGHT WHICH SHOULD KEEP SOME MIXING GOING ON
THROUGH THE NIGHT.  LOW TEMPERATURES TONIGHT SHOULD RANGE FROM THE
MID 40S IN THE WEST AND NORTH TO THE MID 50S IN THE SOUTHEAST CORNER.

ON FRIDAY, A DECENT SURFACE PRESSURE GRADIENT SHOULD PUSH WINDS INTO
THE BREEZY/WINDY CATEGORIES THROUGH THE DAY WITH WINDS SUBSIDING
SOMEWHAT OVER THE WEST BY MIDDAY INTO EARLY AFTERNOON.

SURFACE HIGH PRESSURE SETTLES IN FRIDAY NIGHT WHICH SHOULD ALLOW
WINDS TO GO LIGHT AND VARIABLE FOR A TIME.  TEMPERATURES COULD DROP
INTO THE UPPER 30S OVER WESTERN AND NORTHERN SECTIONS BUT THINK THAT
MOIST GROUND SHOULD KEEP THE BOTTOM FROM FALLING OUT.  ON SATURDAY,
SURFACE HIGH PRESSURE MOVES OFF TO THE EAST AS ZONAL FLOW ALOFT
CAUSES PRESSURES TO FALL ALONG THE EASTERN SLOPES OF THE ROCKIES.
TEMPERATURES SHOULD TOP OUT IN THE UPPER 60S TO LOW 70

DAYS 3-7...

MODELS REMAINING FAIRLY CONSISTENT WITH OUR NEXT SYSTEM MOVING
ACROSS THE PLAINS SAT NIGHT INTO EARLY SUNDAY. THIS WILL BRING WITH
IT ANOTHER PUSH OF COOLER AIR AS WELL AS A SLIGHT CHANCE FOR PCPN.
DAYTIME TEMPS LIKELY TO BE ONLY A FEW DEGREES COOLER THAN SATURDAY,
BUT NIGHTTIME LOWS LIKELY TO FALL BACK INTO THE 30S IN MOST
LOCATIONS SUNDAY NIGHT.

NW FLOW ALOFT STILL ADVERTISED FOR EARLY NEXT WEEK. MOISTURE
INITIALLY STILL APPEARS LIMITED BUT WILL BEGIN TO DRAW SOME MOISTURE
BACK INTO WESTERN KS TOWARDS MID WEEK. GIVEN THIS MOISTURE RETURN
TOWARDS MID WEEK AND WITH ANY EMBEDDED WAVE IN OUR FLOW ALOFT COULD
STILL SEE SOME WIDELY SCT SHRA/TSRA. TIMING OF ANY WAVE MID TO LATE
WEEK IS UNCLEAR AND SINCE CURRENT EXTENDED HAS SLT CHC FOR WED WILL
LEAVE AS IF FOR NOW. TEMPERATURE FORECAST ALSO LOOKS ON TRACK SO
WILL LEAVE AS IS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   48  67  42  70 /  30   0   0   0
GCK   45  65  39  68 /  20   0   0   0
EHA   45  68  41  69 /  20   0   0   0
LBL   46  67  40  70 /  20   0   0   0
HYS   47  65  39  68 /  60   0   0   0
P28   55  71  45  73 /  60   0   0   0

.DDC...NONE.

GERARD/BURGERT
Hazardous weather outlook, Oct 3, 3:08 PM CDT, 3 hours 21 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
308 PM CDT THU OCT 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...
LARGE HAIL AND VERY HEAVY RAINFALL WILL BE POSSIBLE ACROSS SOUTH
CENTRAL AND PARTS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND
EARLY TONIGHT. A WARM FRONT WILL SLOWLY WORK ITS WAY BACK INTO SOUTH
CENTRAL AND PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AS AN
UPPER LEVEL DISTURBANCE APPROACHES THE AREA FROM THE WEST. NEAR THIS
BOUNDARY THE ATMOSPHERE WAS BECOMING MORE UNSTABLE AND AS THE UPPER
LEVEL DISTURBANCE MOVES INTO WESTERN KANSAS ADDITIONAL THUNDERSTORM
DEVELOPMENT IS LIKELY THROUGH EARLY TONIGHT. ANY STORM WHICH DOES
DEVELOP MAY BECOME SEVERE AND PRODUCE LARGE HAIL ALONG WITH VERY
HEAVY RAINFALL. THIS HEAVY RAINFALL MAY ALSO CAUSE PONDING OF
ROADWAYS OR PRODUCE MINOR FLOODING IN POOR DRAINAGE AREAS. THE MOST
FAVORABLE AREA FOR THIS THUNDERSTORM DEVELOPMENT WILL BE SOUTHEAST OF
A LINE FROM MEADE STATE PARK TO SPEARVILLE TO NEAR LARNED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
TONIGHT SOUTHEAST OF A LINE FROM MEADE STATE PARK TO SPEARVILLE TO
NEAR LARNED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 6:29 PM CDTSevere Thunderstorm WarningDDCBarber46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.